Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Sci. 2013 Apr;132(2):478-92. doi: 10.1093/toxsci/kft014. Epub 2013 Jan 28.

The spectrum of circulating RNA: a window into systems toxicology.

Author information

  • 1Institute for Systems Biology, Seattle, Washington 98109, USA. kwang@systemsbiology.org

Abstract

Adverse effects caused by therapeutic drugs are a serious and costly health concern. Despite the body's systemic responses to therapeutics, the liver is often the focus of damage and is usually the focus of studies of toxic effects due to its active roles in the metabolism of xenobiotics. It is extremely difficult, however, to assess systemic responses with currently available methods. Comprehensive cataloging of cell-free circulating RNAs using next-generation sequencing technology may open a window to assess drug-associated adverse effects at the systems level. To explore this potential, we conducted an RNA profiling study using the well-characterized acetaminophen overdose mouse model on liver and plasma with microarray and next-generation sequencing platforms, respectively. After drug treatment, the levels of a number of transcripts, both endogenous and exogenous RNAs, showed significant changes in plasma, reflecting not only the classical liver injury induced by acetaminophen overdose but also damage in tissues other than the liver. The changes in exogenous RNAs also reflect alteration on dieting behavior after acetaminophen overdose. Besides reporting an extensive list of circulating RNA-based biomarker candidates, this study illustrates the possibility of using circulating RNAs to assess global effects of therapeutics. This could also lead to a new approach for a more comprehensive assessment of the efficacy and safety of therapeutics.

PMID:
23358195
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk